Iowa, 2011

Hail and Damaging Winds in Iowa, September 2, 2011

September 2, 2011 · NWS DMX · 7 events in 4 counties and zones

A cold front entered northwest Iowa during the early morning hours of the 2nd. The airmass was relatively unstable with CAPE in the 2000 to 3000 J/kg range and lifted indices of -5 to -8 C.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$266,000
Crop damage
$150,000
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A cold front entered northwest Iowa during the early morning hours of the 2nd. The airmass was relatively unstable with CAPE in the 2000 to 3000 J/kg range and lifted indices of -5 to -8 C. A considerable amount of downdraft CAPE was available with values ranging from 1100 to 1500 J/kg. The atmosphere was moderately sheared with 30 to 45 kts of shear available. CAPE in the -10 to -30 C layer of the atmosphere was between 400 and 800 J/kg, however the freezing level of 16,500 feet limited hail growth in many of the storms. Precipitable water values were around 1.8 inches as a low level jet of 40 to 50 kts drew moisture northeast into the state. A large supercell developed over northwest Iowa. The storm tracked east across the northwest into the north central counties. It produced hail of 1.5 inches in diameter in Palo Alto County, and 61 MPH winds in Hancock County. As the storms moved into Worth County, strong winds downed tree branches and power lines with winds of around 60 MPH reported. There were numerous reports of 40 to 50 mph winds and pea to dime size hail along its track. The storm produced very strong winds east of Northwood in Worth County. High winds flattened corn crops and also bent the propeller tip of a wind generator.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 2, 2:30 AM CST, 55 minutes earlier.

Area forecast discussion, Sep 2, 2:30 AM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
330 AM CDT FRI SEP 2 2011

.SHORT TERM /TONIGHT/...
ANA CDFNT MAKING STEADY PROGRESS AIDED BY OUTFLOW BNDRY FROM
CONVECTION IN ITS WAKE. FNT ALSO BEING HELPED ALONG BY PROGRESSING
S/WV IN THE SWLY FLOW NOW FROM CNTRL SD INTO ERN NEBRASKA. THIS S/WV
WILL LIFT CONVECTION NEWD WITH CORFIDI VECTORS AND SHOULD LIMIT SEWD
PROGRESS FOR A WHILE. SUPERCELL OVR THE NW MAY WELL SLIDE ACRS THE
NWRN CWA EARY THIS MRNG...BUT EXPECT A BREAK AFT THAT. NEXT S/WV
SLATED TO ARRIVE LATER THIS AFTN AND IS BECOMING EVIDENT ACRS
COLORADO. OTHER CONSIDERATION FOR THIS MRNG IS THE AC DVLPMT ON THE
NOSE OF THE LLJ POINTING TOWARD IA. A FEW SHWRS HAVE DEVELOPED OVR
THE SERN ZONES AND WILL CARRY ISOLD FOR A FEW HRS THIS MRNG FOR
THAT. EXPECT TO SEE CAP WEAKEN BY ERY AFTN WITH A BAND OF TSRA JUST
BHND THE FRONT AGAIN WITH CUR SWODY1 LOOKING QUITE REASONABLE. TEMPS
WILL BE A PROBLEM WITH A SIG GRAD SLICING ACRS THE CWA. SHOULD BREAK
90 BY ERY AFTN OVR THE SRN COUNTIES. CLOUDS SHOULD LIMIT MUCH MORE
WARMING AFT THAT. NW CORNER NOT LIKLY TO GET MUCH APST THE MID 70S
WITH CLOUDS HOLDING FIRM.

.LONG TERM /FRIDAY THROUGH THURSDAY/...
THE COLD FRONT MAKING ITS WAY DOWN FROM OUR NORTHWEST THIS MORNING
WILL STALL ACROSS THE CWA LATER TODAY AND TONIGHT...PROVIDING A
CONTINUING FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT ESPECIALLY
AS THE LLJ KICKS IN TONIGHT. SHEAR WILL BE WEAK BUT A FAIRLY STRONG
BAROCLINIC ZONE WILL SET UP ACROSS THE FRONT WITH GOOD LOW LEVEL
MOISTURE POOLING AGAINST THE BOUNDARY FROM THE SOUTH...LEADING TO
DECENT INSTABILITY AND PROVIDING THE POSSIBILITY OF A FEW
STRONG/SEVERE STORMS AND SOME LOCALLY HEAVY RAIN. FLOODING SHOULD
NOT BE MUCH OF A CONCERN HOWEVER AS OUR FFG IS QUITE HIGH.
PREDICTING LOCATION OF PRECIP TONIGHT AND INTO SATURDAY IS DIFFICULT
AS IT WILL BE HEAVILY DEPENDENT ON WHERE THE FRONT STALLS OUT...BUT
HAVE FOCUSED ON OUR NORTH CENTRAL AND NORTHEASTERN AREAS ROUGHLY
FROM AROUND CARROLL THROUGH WATERLOO AS SHORT RANGE MODELS ARE
REALLY CLUSTERED IN THAT SWATH AND IT SEEMS LOGICAL GIVEN CURRENT
FRONTAL MOTION AND THE RELATIVE STRENGTH OF THE RIDGING TO THE SOUTH.

ON SATURDAY THE SECOND...STRONGER FRONT WILL PUSH DOWN FROM THE
NORTHWEST PROVIDING A BURST OF ADDITIONAL THUNDERSTORM DEVELOPMENT
MAINLY ACROSS OUR SOUTHEASTERN HALF OR SO DURING THE AFTERNOON AND
EVENING...AND ALSO SWEEPING THE YUCKY MUGGY AND UNSTABLE AIR MASS
OUT FOR GOOD. SATURDAY MAX TEMPS AND POPS REMAIN PROBLEMATIC IN THIS
COMPLICATED AND WEAK FLOW ENVIRONMENT...SO HAVE STUCK CLOSE TO MOS
ON TEMPS AND KEPT POPS RATHER BROAD BRUSHED ESPECIALLY ON SATURDAY
MORNING WHEN THE SECOND FRONT WILL NOT YET HAVE ENTERED MUCH OF OUR
CWA.

ONCE WE GET THE FRONT THROUGH AND STORMS OUT OF HERE BY SATURDAY
NIGHT WE WILL SEE A DRAMATIC CHANGE IN OUR WEATHER FOR NEXT
WEEK...EFFECTIVELY THE END OF SUMMER AND THE BEGINNING OF EARLY
AUTUMN. FROM SUNDAY THROUGH ESSENTIALLY ALL OF NEXT WEEK WE WILL BE
DOMINATED BY SURFACE RIDGING BENEATH COOL NORTHWEST TO NORTH FLOW
ALOFT WITH HIGHS IN THE UPPER 60S TO MID 70S AND LOWS IN THE 40S TO
MID 50S...EASILY OUR COOLEST WEATHER SINCE AT LEAST MAY. MADE VERY
LITTLE CHANGE TO THIS FORECAST FOR SUNDAY AND BEYOND AS IT SEEMS
PRETTY STRAIGHTFORWARD AND WILL BE OF GREAT ENJOYMENT TO THOSE
PLANNING OUTDOOR ACTIVITIES ON LABOR DAY...ALTHOUGH IT WILL BE
SOMEWHAT COOL PARTICULARLY IN THE MORNING.

&&

.AVIATION...02/06Z
FRONT CONTINUES TO SLOW DOWN IN LATEST MODEL GUIDANCE. H700 FLOW
SHOULD HELP STRETCH THE FRONT AND MAINTAIN SLOWER SOUTHWARD
PROGRESSION OVERNIGHT. HAVE ADJUSTED TIMING OF CONVECTION WITH START
NEAR 15-16Z NORTH AREAS AND IN THE AFTERNOON AFT 19-23Z IN THE  EAST
AND SOUTH. STORMS INITIALLY HIGH BASED BUT CIGS SHOULD LOWER TO MVFR
AFTER 1-2HRS OF THUNDER. BRIEF REDUCTIONS TO VSBY IN 3-5SM RANGE
ALSO POSSIBLE...THOUGH HEAVIER CONVECTION TOWARD END OF PERIOD MAY
RESULT IN LOWER VSBY. CONFIDENCE OF LOCATION OF STORMS STILL LOW SO
WILL NOT ATTEMPT TO LOWER ATTM. WINDS WILL NOT BE A MAJOR FACTOR IN
THE FCST THOUGH SOME MIXING LIKELY SOUTH AREAS PRIOR TO FRONTAL
PASSAGE.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...MS SEP 11
AVIATION...REV
LONG TERM...LEE
Hazardous weather outlook, Sep 2, 3:05 AM CST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
405 AM CDT FRI SEP 2 2011

IAZ004>007-015>017-023>028-031100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-
405 AM CDT FRI SEP 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE THROUGH EARLY THIS
MORNING...MAINLY ALONG AND NORTH OF THE HIGHWAY 18 CORRIDOR. A FEW
OF THE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WIND
THE PRIMARY THREATS. ADDITIONAL THUNDERSTORMS ARE FORECAST TO
DEVELOP BY THIS AFTERNOON AND AT INTERVALS THROUGH TONIGHT. THERE
WILL BE A SLIGHT RISK OF SEVERE WEATHER WITH THESE STORMS AS WELL.
LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE...ESPECIALLY
OVERNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORM CHANCES WILL PERSIST ON SATURDAY...ENDING IN THE LATE
AFTERNOON OR EVENING. A FEW STORMS COULD BE STRONG TO SEVERE...WITH
LARGE HAIL AND DAMAGING WIND THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED.

IAZ033>039-044>050-057>062-070>075-081>086-092>097-031100-
SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-
CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-
JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-
UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
405 AM CDT FRI SEP 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

HOT AND HUMID CONDITIONS WILL PERSIST TODAY ACROSS SOUTHERN AND
SOUTHEASTERN IOWA WHERE HEAT INDEX VALUES MAY APPROACH 100 FOR A
TIME LATE THIS AFTERNOON.

SCATTERED THUNDERSTORMS WILL DEVELOP AND MOVE INTO THE AREA FROM
THE NORTHWEST BY THIS AFTERNOON...PERSISTING AND INCREASING IN
COVERAGE TONIGHT. A FEW OF THE STORMS COULD BE STRONG TO SEVERE
WITH LARGE HAIL AND DAMAGING WIND THE PRIMARY THREATS. LOCALLY
HEAVY RAINFALL WILL ALSO BE POSSIBLE...ESPECIALLY OVERNIGHT
TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORM CHANCES WILL PERSIST ON SATURDAY...CLEARING OUT TO
THE SOUTHEAST BY AROUND MIDNIGHT SATURDAY NIGHT. THERE IS A SLIGHT
RISK OF SEVERE WEATHER MAINLY ON SATURDAY AFTERNOON AND EVENING
ACROSS THE SOUTHEASTERN HALF OF IOWA...WHERE LARGE HAIL AND
DAMAGING WIND WILL AGAIN BE THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED.

LEE

The radar

The Des Moines radar (KDMX), 159 km away, was scanning. The volume nearest the first event began at 09:25 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Palo Alto

When
September 2, 3:25 AM CST
Where
Palo Alto County, 2.62 mi ESE of Curlew
Measured
0.88 in hail
Crop damage
$5,000
Reported by
Public
Coordinates
42.970, -94.680

Hail, Palo Alto

When
September 2, 3:31 AM CST
Where
Palo Alto County, 1.47 mi SSE of Mallard
Measured
1.5 in hail
Property damage
$2,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
42.910, -94.670

Trained spotter reports quarter to ping pong ball size hail.

Thunderstorm Wind, Winnebago

When
September 2, 4:24 AM CST
Where
Winnebago County, Forest City
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
43.270, -93.650

A street sign was blown over and a large trampoline flipped. Several large limbs down.

Thunderstorm Wind, Hancock

When
September 2, 4:25 AM CST
Where
Hancock County, 4.94 mi NNW of Miller
Measured
53 kt (61 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
43.250, -93.620

Thunderstorm Wind, Worth

When
September 2, 4:44 AM CST
Where
Worth County, 0.85 mi SW of Deer Creek
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Crop damage
$25,000
Reported by
Trained Spotter
Coordinates
43.470, -93.140

Trees and power lines were down. Winds estimated around 60 MPH along with penny size hail.

Thunderstorm Wind, Worth

When
September 2, 4:45 AM CST
Where
Worth County, Grafton
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
43.330, -93.070

Spotter estimated winds over 50 MPH. Several 2 to 3 inch diameter branches were blown down throughout Grafton. An 8 inch and 12 inch diameter tree were both reported down just north of town with power reported out.

Thunderstorm Wind, Worth

When
September 2, 4:47 AM CST
Where
Worth County, 3.25 mi SW of Meltonville
Measured
70 kt (81 mph) estimated gust
Property damage
$250,000
Crop damage
$100,000
Reported by
Public
Coordinates
43.420, -93.080

Two separate wind mills were damaged, one had a propeller bent in half and the second had a tip snapped off. Numerous trees and power lines were damaged and corn was flattened.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 330279, 330006, 330282, 330007, 330088, 330090, 330281.